Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Am J Kidney Dis. 2007 Jan;49(1):153-7.

Acute oxalate nephropathy associated with orlistat, a gastrointestinal lipase inhibitor.

Author information

  • 1Department of Pathology, University of Tennessee Health Sciences Center, Memphis, TN, USA.

Abstract

Orlistat is an oral inhibitor of gastrointestinal lipase used for weight reduction in obese patients. Although most adverse drug effects manifest in the gastrointestinal tract, this is the first reported case of orlistat-induced acute kidney injury secondary to acute oxalate nephropathy in a white woman with underlying chronic kidney disease. Acute kidney injury was associated temporally with an increased dose of orlistat and the development of increased fat malabsorption (more frequent loose oily stools). Urine sediment showed abundant calcium oxalate crystals and increased 24-hour urine oxalate concentration. Kidney biopsy showed deposition of calcium oxalate crystals within tubular lumens, consistent with acute oxalate nephropathy. Orlistat therapy was discontinued, and oral fluid intake was increased. A second kidney biopsy performed 1 month later to evaluate the slow resolution of kidney failure did not show calcium oxalate crystals within tubules. A steady improvement in renal function subsequently was observed. Results of a repeated 24-hour urine oxalate collection performed 3 weeks later when kidney function had improved were within normal limits.

PMID:
17185156
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for Elsevier Science
    Loading ...
    Write to the Help Desk